Arkansas, 2020Damaging Winds in Arkansas, April 12, 2020
April 12, 2020 · NWS MEG · 4 events in 3 counties and zones
Low pressure tracked from the Southern Plains into the Lower Mississippi Valley on April 12, 2020. A warm front pushed north through the Mid-South earlier in the day with heavy rain and some flash flooding along with a few severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Southern Plains into the Lower Mississippi Valley on April 12, 2020. A warm front pushed north through the Mid-South earlier in the day with heavy rain and some flash flooding along with a few severe storms. The associated cold front then tracked across the Mid-South during the overnight hours. A line of severe storms with widespread damaging winds developed in advance of the cold front. The most extensive damage was in the Phillips County, Arkansas and Coahoma County, Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 12, 7:33 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 12, 7:33 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
833 PM CDT Sun Apr 12 2020
.DISCUSSION...
Skies are cloudy across much of the Mid-South this evening with
temperatures from the mid 50s to around 70 degrees. The first
area of thunderstorms is finally moving out of the eastern side of
the Mid-South with another large area of thunderstorms about to
enter the region from the west. Some of these thunderstorms could
produce damaging winds and large hail so a Severe Thunderstorm
Watch has been issued for roughly the western half of the Mid-
South until 1 AM CDT.
ARS
&&
.PREV DISCUSSION... /issued 412 PM CDT Sun Apr 12 2020/
UPDATE...Updated to remove the Tornado watch from North
Mississippi. Redevelopment looks questionable at this time.
Adjusted pops/weather accordingly.
30
PREV DISCUSSION... /issued 223 PM CDT Sun Apr 12 2020/
DISCUSSION...
SEVERE WEATHER IS STILL POSSIBLE THIS AFTERNOON AND EVENING...
A tornado watch remains in effect for North Mississippi. The last
few HRRR runs backed off of the 2nd round of thunderstorms this
evening, but has now increased coverage once again. However, the
surface low that was once well defined, tracking just South of
Memphis is much more diffuse as it tracks into West TN. The warm
front remains to our South but should begin to surge North over
the next few hours ushering in mid-60 degree dew points into
portions of North Mississippi. As this deeper moisture arrives, a
shortwave trough and 70kt mid level jet will shift across the
area. Low level shear remains impressive, 0-1km SRH in excess of
400 m2/s2 should be more than sufficient to support supercellular
storms capable of producing tornadoes and widespread damaging
wind. The main limiting factor will be surface based instability,
which will remain limited until the warm front surges North. The
highest potential for a strong long tracked tornado will likely be
right along or just North of the warm front before sunset.
It is highly uncertain if additional storms will develop along the
cold front but if they do, conditions will be favorable for fast
moving short lived tornadoes as well as damaging wind. By
Midnight, the threat of any severe weather should be over.
Cooler conditions will arrive tomorrow. Expect temperatures
around 15 degrees below normal Monday and Tuesday with highs in
the 50s followed by a warming trend Wednesday and Thursday. By
Thursday we should see highs in the middle to upper 60s across
most of the Midsouth. There could be frost across portions of West
Tennessee, the Missouri Bootheel and Northeast Arkansas Tuesday
and Wednesday mornings.
A broad trough will deepen over much of the Eastern US Early in
the work week, a weak disturbance rounding the base of the trough
could result in a few light showers Tuesday, but otherwise dry
conditions are expected through Friday.
Expect near to slightly below normal temperatures Friday into the
weekend. No organized storm systems are expected though it looks
like a few additional showers are possible Friday night.
30
&&
.AVIATION...
00Z TAF cycle
Low clouds will continue to cover much of the Mid-South tonight
and will remain through the overnight hours. Showers and
thunderstorms are moving across portions of north Mississippi at
this time. Additional showers and thunderstorms will move into the
region late tonight. Winds will be mainly from the south at 10 to
15 knots this evening before gradually shifting to the west and
increasing to 15 to 20 knots and gusty overnight.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 1 AM CDT Monday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Wind Advisory until 7 AM CDT Monday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch until 1 AM CDT Monday for Dunklin-Pemiscot.
Wind Advisory until 7 AM CDT Monday for Dunklin-Pemiscot.
MS...Flash Flood Watch until 1 AM CDT Monday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until 7 AM CDT Monday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch until 1 AM CDT Monday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 7 AM CDT Monday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Apr 12, 7:39 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
839 PM CDT Sun Apr 12 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-140345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
839 PM CDT Sun Apr 12 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Severe thunderstorms are still possible across much of the
Midsouth. Damaging winds and large hail will be the main threats
with thunderstorms that become severe. An isolated tornado is
possible.
A Flash Flood Watch has been issued for all of the Midsouth as in
excess of 5 inches of rainfall is possible now through midnight.
A Wind Advisory remains in effect for the entire Mid-South through
the overnight hours. Sustained winds of 25 mph with gusts to 40
mph are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Frost is possible in portions of Northeast Arkansas, the Missouri
Bootheel, and Northwest TN Wednesday morning and possibly again
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon into
evening in support of severe weather operations. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
In the hours before
Local storm report, Apr 12, 3:42 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BOONEVILLE 34.66N 88.57W
04/12/2020 PRENTISS MS SOCIAL MEDIA
A PORCH WAS DAMAGED AND A METAL ROOF PULLED OFF OF
GARAGE.
&&
MJLocal storm report, Apr 12, 3:45 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 2 E SAVANNAH 35.22N 88.20W
04/12/2020 HARDIN TN FIRE DEPT/RESCUE
FUNNEL CLOUD SPOTTED 7900 BLOCK OF HIGHWAY 203 AT BURNT
CHURCH.
&&Local storm report, Apr 12, 3:47 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 SE SAVANNAH 35.20N 88.21W
04/12/2020 HARDIN TN FIRE DEPT/RESCUE
NUMEROUS TREES DOWN FROM BURNT CHURCH THROUGH PYBURN,
COUNCE AND OLIVET COMMUNITIES.
&&Local storm report, Apr 12, 4:30 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG NEW ALBANY 34.49N 89.02W
04/12/2020 UNION MS BROADCAST MEDIA
SCATTERED TREES DOWN IN NEW ALBANY.
&&Special weather statement, Apr 12, 5:14 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
614 PM CDT Sun Apr 12 2020
MSZ016-017-023-024-122345-
Itawamba MS-Monroe MS-Lee MS-Chickasaw MS-
614 PM CDT Sun Apr 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
East central Chickasaw County in northeastern Mississippi...
At 614 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Wren, or near
Okolona, moving northeast at 55 mph.
Very heavy rain is also possible with this thunderstorm.
People in southern Itawamba...northern Monroe...southeastern Lee and
east central Chickasaw Counties should monitor this storm closely.
LAT...LON 3402 8821 3385 8868 3401 8878 3435 8827
3425 8818
TIME...MOT...LOC 2314Z 241DEG 57KT 3398 8865
SGWSpecial weather statement, Apr 12, 8:13 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
913 PM CDT Sun Apr 12 2020
ARZ027-035-048-130245-
Poinsett AR-St. Francis AR-Cross AR-
913 PM CDT Sun Apr 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...
Western Poinsett County in eastern Arkansas...
Western St. Francis County in eastern Arkansas...
Western Cross County in eastern Arkansas...
At 912 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from 6 miles south of Oil
Trough to near Patterson to near Dobbs Landing. Movement was east at
45 mph.
People in western Poinsett...western St. Francis and western Cross
Counties should monitor this storm closely.
LAT...LON 3500 9104 3571 9104 3571 9101 3532 9076
3491 9077 3491 9110 3487 9110 3487 9112
3491 9112 3491 9115 3500 9115
TIME...MOT...LOC 0212Z 256DEG 38KT 3553 9145 3519 9125 3475 9123
MJThunderstorm Wind, St. Francis
- When
- April 12, 8:40 PM CST to 8:45 PM CST
- Where
- St. Francis County, 2 mi W of Caldwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.070, -90.835
Tree down along Highway 261 west of Caldwell.
Thunderstorm Wind, Phillips
- When
- April 12, 8:40 PM CST to 8:45 PM CST
- Where
- Phillips County, 2.42 mi E of Wycamp to 0.61 mi E of Helena - West Helena
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.545, -90.658
Straight line winds caused extensive damage across the Helena-West Helena area. Power poles and trees were knocked down across the city. Multiple buildings downtown were damaged or destroyed including Centennial Baptist Church which sustained significant damage.
Thunderstorm Wind, St. Francis
- When
- April 12, 8:40 PM CST to 8:45 PM CST
- Where
- St. Francis County, 1.82 mi SE of Dobsons Corner
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.961, -90.808
Metal outbuilding destroyed and large tree uprooted along Highway 1 south of Forrest City.
Thunderstorm Wind, Crittenden
- When
- April 12, 9:15 PM CST to 9:20 PM CST
- Where
- Crittenden County, 0.9 mi ESE of Earle McNeely Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.243, -90.456
Trees were knocked down along Highway 149 south of Earle, blocking the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890130, 890131, 890746, 890183.